Ohio, 2006

Hail and Damaging Wind in Ohio, April 12, 2006

April 12, 2006 · NWS CLE · 19 events in 11 counties and zones

18 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 12, 2:18 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 12, 2:18 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
318 PM EDT WED APR 12 2006

.SHORT TERM (TONIGHT THRU FRIDAY NIGHT)...
WILL MONITOR SHOWER/TSTORM THREAT LATE THIS AFTRN INTO THIS EVENING.
DRIER CAPPED AIR SWEEPING IN FROM SW BUT UPPER LOW JUST PASSING
NORTH OF LAKE ERIE THIS EVENING AND SOME SHOWERS/STORMS WILL LIKELY
SPRIAL SOUTH AND CATCH NE OH/NW PA BEFORE DRY AIR SPREADS ACROSS
TNGT. INSTABILITY WILL BE ENUF THAT STORMS COULD HAVE WIND/HAIL AND
INDIVIDUAL STORMS COULD EVEN BE ROTATING CLOSER TO UPPER LOW. WILL
PROBABLY HAVE TO USE LEFTOVER WX N CENTRAL OHIO AND HAVE CHC POPS E
OF CLE EARLY TNGT THEN DRY LATER TNGT. SHOULD BE A NICE DAY TOMORROW
WITH WARM TEMPS EXCEPT LAKESHORE EAST OF CLEVELAND WHERE WIND WILL
COME IN OFF THE LAKE.

VARIETY OF SOLUTIONS FOR THURSDAY NIGHT INTO FRIDAY. ALL MODELS
DEVELOP TSTORMS NEAR THE EXIT REGION OF LOW LEVEL JET AND THUERMAL
RIDGE OVER UPPER MIDWEST WHICH SEEMS VERY REASONABLE. WHERE THE
STORMS TRACK ARE THE PROBLEM. THEY SHOULD SLIDE SE ALONG THERMAL
FIELD WHICH IS DIRECTLY ACROSS FCST AREA. GFS SEEMS TOO FAR NORTH
WHILE NAM LOOKS BETTER ON POSITION. WRF LOOKS MORE LIKE THE NGM A
BIT SLOWER AND DIRECTLY OVER NOTHERN OHIO. MODELS HAVE LOOKED THIS
WAY FOR SEVERAL RUNS NOW AND WILL USE LIKELY POPS FRIDAY NGT.
BOUNDARY SET DOWN BUT THIS TYPE OF EVENT TYPICALLY PUSHES SOUTH AND
INDEED NAM AND GFS REDEVELOPS NEW ACTIVITY SOUTH OF FCST AREA ON
FRIDAY WHILE SLOWER WRF TAKES UNTIL LATE AFTERNOON TO CLEAR THE
AREA. GFS POPS DROP OFF DRAMTICALLY IN THE AFTERNOON AND HAVE A
FEELING THIS IS THE BETTER IDEA BUT DO NOT HAVE ENOUGH CONFIDENCE AT
THIS POINT TO TRY AND SPECIFICALLY TIME ACTIVITY ON FRIDAY ALTHOUGH
I WILL USE WORDING MAINLY IN THE MORNING IN ZONE FCST. NAM POSTS
HIGH CAPE ACROSS SOUTHERN PART OF FCST AREA FRI AFTRN WHILE GFS
FARTHER SOUTH TOWARD OHIO RIVER. NOT SURE IF ANY NEW ACTIVITY CAN
REDEVELOP BACK NORTH FRIDAY NIGHT INTO SATURDAY AS RIDGING INCREASES
ALOFT AND WILL USE LOWER POPS (30 FRIDAY NIGHT).

WIND PROGGED TO BCM LGT TNGT AND SOME RADIATIONAL COOLING PSBL LATER
TNGT INLAND SITES SO WILL FCST NEAR LWR TEMP GUIDANCE TNGT...
GENERALLY 45-50. GFS TEMP GUIDANCE LOOKS OK THURS EXCEPT PERHAPS A
DEGREE OR TWO COOLER AT ERIE. PROABABLY HAVE A NORTH WIND FOR A
WHILE ON FRIDAY BEHIND TSTORM COMPLEX BUT ASSUMING SOME SUNSHINE
BREAKS THROUGH TEMPS SHOULD RECOVER SOMEWHAT SO WILL FCST 50S AT
IMMEDIATE LAKESHORE TO LWR/MID 70S WELL INLAND.

&&

.LONG TERM (FRI NIGHT THRU WED)...
NOT SURE ABOUT THREAT OF CONVECTION SATURDAY. BEST INSTABILITY WILL
BE SHIFTING BACK NORTH ACRCOSS FCST AREA BUT RIDGING ALOFT WILL
INCREASE. WILL USE LOW POP (SLIGHT CHANCE) AND NOT MENTION IT IN
ZONE FCST AT THIS TIME.

SITUATION FOR EASTER SUNDAY STILL LOOKS IN QUESTION. MODELS CONTINUE
TO WEAKEN THE SURFACE LOW AS IT COMES EAST INTO THE DEVELOPING
BLOCK. GFS BRINGS LOW DIRECTLY ACROSS FCST AREA WHILE ECMWF FARTHER
SOUTH AND WEST ON SUNDAY. CANADIAN MODEL LOOKS MORE LIKE THE ECMWF.
NCEP HAS HIGHEST POPS NW OF THE FCST AREA WHICH DOES NOT MATCH WELL
WITH OTHER MODELS OR EVEN THE ENSEMBLE POPS. WILL MENTION A GENERIC
CHANCE OF SHOWERS/TSTORMS FOR ENTIRE FCST AREA AT THIS TIME WITH NO
TIMING. LOOKS LIKE RAIN THREAT SHOULD SAG SOUTH AS HIGH PRESSURE
BUILDS ACROSS E CANADA EARLY NEXT WEEK AND WILL TREND FCST DRY AND A
BIT COOLER. NEXT CHANCE OF RAIN FROM THE WEST TUE NGT INTO WEDNESDAY
ALTHOUGH TIMING AGAIN UNCERTAIN BECAUSE OF BLOCKING PATTERN.

TEMPS OF COURSE DEPEND ON WIND DIRECTION AND AMOUNT OF CLOUDS
ESPECIALLY ON EASTER. IF WORST CASE SCENARIO DEVELOPS... COULD
DEVELOP A CHILLY RAIN...BUT IF SHOWERS HOLD OFF MAY BE MILD. COOLER
EARLY NEXT WEEK BUT NOT STILL NEAR NORMAL EXCEPT CHILLY ON MONDAY
NEAR LAKE ERIE. COOLER AIR POISED TO FILER IN MIDWEEK AFTER NEXT
FRONT BUT MAYBE NOT UNTIL 8TH DAY (THURSDAY).

&&

.AVIATION(18Z-18Z)...
CURRENTLY...LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING
ACROSS EASTERN AREAS AT THIS TIME. IN SHORT TERM...MENTIONED SOME
VCTS FOR YNG WITH THIS LINE APPROACHING. EXPECTING SOME SHOWERS
ACROSS ERI OVER THE NEXT HOUR ALSO.

LOW PRESSURE RESPONSIBLE FOR WEATHER ACROSS AREA CURRENTLY LOCATED
OVER MI. WATER VAPOR AND VIS SAT CURRENTLY WELL DEPICTING VORT MAX
SWINGING THROUGH SRN MI AT THIS TIME. BOTH RUC AND NAM SHOWING THIS
VORT MAX SWING ENE THROUGH SRN MI AND INTO CANADA NORTH OF LAKE ERIE
THIS EVENING. LOOKS LIKE COLD FRONT BEGINS TO SWING THROUGH NRN OHIO
LATER THIS AFTN AND EVENING. BIG CONTEMPLATION WAS THUNDERSTORM
ACTIVITY THAT CAN DEVELOP OVER THE NEXT SEVERAL HOURS INTO THIS
EVENING. GUIDANCE INDICATING AND INCREASE IN INSTABILITY ACROSS THE
AREA AS DEWPOINTS AND TEMPERATURES RISE THROUGH THE AFTERNOON. VIS
SAT SHOWING AN INCREASED AREA OF CU DEVELOPING ACROSS INDIANA AT
THIS TIME.

THEREFORE...WITH GIVEN FACTORS MENTIONED ABOVE MAINTAINED MENTION OF
THUNDERSTORMS IN TAFS THROUGH THE LATE AFTERNOON AND EVENING HOURS
FOR ALL SITES. ALSO...ANOTHER ISSUE THROUGH THE REMAINDER OF
AFTERNOON AND EVENING WILL BE GUSTY S-SW WINDS ACROSS ALL SITES.
MANY LOCATIONS GUSTING BETWEEN 20-30KT ACROSS OH AND IN AT THIS
TIME. EXPECTING THIS TO CONTINUE THROUGH EVENING AHEAD OF COLD
FRONT. CONDITIONS WILL IMPROVE OVERNIGHT FROM WEST TO EAST ACROSS
AREA...AND WINDS WILL SUBSIDE BY 12Z THU FOR ALL SITES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...ABE
Hazardous weather outlook, Apr 12, 3:38 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
438 AM EDT WED APR 12 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-130845-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
438 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO AFFECT THE REGION TODAY AND THIS
EVENING. LIGHTNING WILL POSE A HAZARD DURING THUNDERSTORMS AS THEY
AFFECT THE REGION.

OTHERWISE...NO OTHER WEATHER RELATED HAZARDS ARE ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POSSIBILITY THAT A CLUSTER OF THUNDERSTORMS COULD
AFFECT THE REGION LATE THURSDAY NIGHT AND SOME COULD POSSIBLY
REACH SEVERE LIMITS.

OTHERWISE...NO WEATHER RELATED HAZARDS ARE ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOMBARDY

The radar

The Cleveland radar (KCLE), 35 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lorain

When
April 12, 4:35 PM EST
Where
Lorain County, 2 mi S of Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -82.217

Penny size hail was observed.

Hail, Lorain

When
April 12, 4:47 PM EST to 4:49 PM EST
Where
Lorain County, 2 mi SW of Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.267, -82.250

Penny size hail was observed.

Hail, Lake

When
April 12, 5:05 PM EST
Where
Lake County, Madison
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.767, -81.050

Penny size hail was observed.

Hail, Cuyahoga

When
April 12, 5:15 PM EST
Where
Cuyahoga County, Solon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -81.433

Penny size hail was observed.

Hail, Medina

When
April 12, 5:17 PM EST
Where
Medina County, Brunswick
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -81.833

Penny size hail was observed.

Hail, Summit

When
April 12, 5:28 PM EST
Where
Summit County, Bath
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.183, -81.617

Penny size hail was observed.

Hail, Portage

When
April 12, 5:35 PM EST
Where
Portage County, Streetsboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -81.350

Penny size hail was observed.

Hail, Summit

When
April 12, 5:36 PM EST to 5:38 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.483

Penny size hail was observed.

Hail, Summit

When
April 12, 5:42 PM EST to 5:53 PM EST
Where
Summit County, Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.083, -81.500

Penny size hail was observed.

Thunderstorm Wind, Ashtabula

When
April 12, 5:45 PM EST
Where
Ashtabula County, Orwell
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -80.883

Several trees were reported down.

Hail, Summit

When
April 12, 5:50 PM EST
Where
Summit County, Cuyahoga Falls
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.483

Quarter size hail was observed.

Hail, Portage

When
April 12, 6:01 PM EST to 6:04 PM EST
Where
Portage County, Brimfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -81.333

Penny size hail was observed.

Hail, Richland

When
April 12, 6:15 PM EST
Where
Richland County, Lucas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.700, -82.417

Penny size hail was observed.

Hail, Mahoning

When
April 12, 6:22 PM EST
Where
Mahoning County, Lake Milton
Measured
1 in hail
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.100, -80.967

Quarter size hail was observed just north of Lake Milton.

Hail, Trumbull

When
April 12, 6:23 PM EST
Where
Trumbull County, Warren
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.817

Penny size hail was observed.

Hail, Trumbull

When
April 12, 6:33 PM EST
Where
Trumbull County, Niles
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -80.767

Penny size hail was observed.

Hail, Mahoning

When
April 12, 6:45 PM EST
Where
Mahoning County, Austintown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -80.750

Penny size hail was observed.

Hail, Mahoning

When
April 12, 7:15 PM EST
Where
Mahoning County, Austintown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -80.750

Penny size hail was observed.

Hail, Stark

When
April 12, 7:15 PM EST
Where
Stark County, Waynesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -81.250

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504308, 5504010, 5504307, 5504011, 5504012, 5504013, 5504015, 5504014, 5504021, 5504018, 5504016, 5504017, 5504306, 5504019, 5504022, 5504020, 5504025, 5504023, 5504024.